Utah, 2006

Winter Weather in Utah, March 11 to 12, 2006

March 11 to 12, 2006 · NWS GJT · 1 event in 1 county or zone

A moist Pacific low pressure system produced 3 to 6 inches of snowfall across the lower elevations of extreme southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific low pressure system produced 3 to 6 inches of snowfall across the lower elevations of extreme southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 11, 4:30 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Mar 11, 4:30 AM MST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST SAT MAR 11 2006

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
LARGE UPPER TROUGH REMAINS OVER THE WEST WITH THE UPPER LOW CENTER
NEAR THE WA/OR COAST. SERIES OF EMBEDDED SHORTWAVES ROTATING AROUND
THE TROUGH WILL KEEP PERIODS OF SNOW ACROSS THE FORECAST AREA
THROUGH THE WEEKEND AS THEY TAP THE UNSTABLE CONDITIONS. TIMING THESE
WILL BE CHALLENGE...THUS WILL TAKE A MORE BROADBRUSH APPROACH TO THE
FORECAST AND WINTER HIGHLIGHTS REALIZING THAT THERE WILL BE PEAKS AND
LULLS IN THE ACTION.

TIME-HEIGHT SECTIONS SHOW MOISTURE INCREASING FROM S TO N TODAY.
WARM AIR ADVECTION PATTERN OVER SE UT/SW CO WITH MODELS INDICATING
A DIFFUSE 700 MB WARM FRONT MOVING TO ABOUT INTERSTATE 70 BY THIS
EVE. NAM/GFS THEN SHOW LOW DEVELOPING IN UT TODAY AND RIDING INTO NW
CO ALONG THIS BOUNDARY TONIGHT/SUN...THO NOT AS PRONOUNCED AS THE ON
ON FRI. THIS SHOULD IMPROVE PCPN CHANCES FOR THE N TONIGHT-SUN.

THE S-SWLY FLOW PERSISTS UNTIL SUNDAY AND SHOULD PRESENT AN EXCELLENT
CHANCE OF SIGNIFICANT SNOWFALL IN THE SWRN SAN JUANS AND ADJACENT
FOOTHILLS. BEST SNOWFALL FOR THE LOWER ELEV OF THE 4-CORNERS EXPECTED
TONIGHT AND SUN AS COLDER AIR ALOFT SLIDES FIRST INTO SE UT/SW CO.
HAVE ISSUED A HEAVY SNOW WARNING FROM CO ZONES 20/21/22/23 TODAY THRU
5PM SUN FOR 6-12 INCHES...GREATEST ALONG THE SLOPES OF THE SAN
JUANS.

WESTERN TROUGH BEGINS TO SHIFT E TONIGHT AND SUNDAY...WITH THE BROAD
MID-LEVEL TROUGH AXIS PASSING ABOUT SUN NIGHT. WINDS ALOFT WILL BE
VEER TO THE WEST SUN...AND EVENTUALLY W-NW SUN NIGHT. THE TROUGH
WILL ALSO BRING COLDER AIR ALOFT THAT WILL KEEP UNSTABLE CONDITIONS
PRESENT AS STRONGER SHORTWAVE CROSSES THE AREA. BEST CHANCE OF SNOW
FOR THE CNTL AND NRN MTNS LIKELY TONIGHT THRU SUN NIGHT...BUT SINCE
LIGHT SNOW IS EXPECTED TO BEGIN TODAY...HAVE ISSUED A WINTER STORM
WARNING FOR THE CNTL MTNS /ZONES 9 10 12 17/ BEGINNING TODAY THROUGH
SUN NIGHT. A FOOT OF SNOW HERE SHOULD NOT BE UNCOMMON. WINDS ARE NOT
EXPECTED TO BE AS STRONG WITH THE UPPER JET WELL SO OVER AZ/NM BUT
ENOUGH WILL BE AROUND TO CAUSE SOME BLOWING SNOW WITH THE SHORTWAVES.
DAY SHIFT WILL NEED TO LOOK CLOSELY AT THE POTENTIAL FOR SNOW
ADVISORIES FOR THE BOOK CLIFFS...TAVAPUTS PLATEAU...AND ERN UINTA
MTNS TONIGHT AND SUNDAY.

LASTLY...HAVE GONE WITH A WINTER STORM WATCH FOR THE NRN CO MTNS
TONIGHT-SUN NIGHT AS MOIST UNSTABLE CONDITIONS IN MORE OROGRAPHICALLY
FAVORABLE NW FLOW DEVELOPS LATE SUN AND SUN NIGHT.

.LONG TERM (MONDAY THROUGH SATURDAY)...
WHAT REMAINS OF THE DEEP COLD TROUGH OF THE PAST SEVERAL DAYS WILL
BE SHEARING EAST ON MONDAY.  OROGRAPHICS WILL STILL BE A PLAYER AS
NORTHWEST FLOW AND SHALLOW INSTABILITY KEEPS GENERATING SNOW OVER
THE NRN MOUNTAINS...BUT SHOWERS WILL BE ENDING OVER SOUTHEAST UTAH
AND THE VALLEYS OF SOUTHWEST COLORADO.  BY MONDAY EVENING...FLAT
RIDGE WILL BE OVER COLORADO AND BRINGS PARTIAL CLEARING FOR MUCH OF
THE AREA.  EXPECT TUESDAY MORNING LOWS TO BE WELL BELOW SEASONAL
NORMALS WITH WIDESPREAD FRESH SNOW COVER.

WITH EACH GFS MODEL RUN...THE SHORT WAVE ADVERTISED FOR THE TUESDAY
NIGHT AND WEDNESDAY MORNING TIME PERIOD GETS STRONGER.  THE WESTERLY
JET SAGS SOUTHWARD OVER THE I70 CORRIDOR PER GFS SOLUTION.  THE
SURFACE CHARTS SHOW A DECENT COLD FRONT SWEEPING ACROSS WRN
COLORADO.  PREVIOUS FORECAST ALREADY HAD PICKED UP THIS TREND WITH
CHANCE POPS ACROSS THE NRN ZONES...INCLUDING THE I70 CORRIDOR.

ANOTHER DEEP COLD TROUGH (THOUGH NOT AS DEEP AS THE CURRENT ONE)
DIGS NEAR THE CALIFORNIA COAST ON THURSDAY AND FRIDAY.  THIS RESULTS
IN INCREASING SOUTHWEST FLOW AND THE ADVECTION OF MILDER AIR.  THE
WARMING OF THE MID LEVELS SHOULD STABILIZE THE AIR MASS...BUT THE
GFS STILL PAINTS LIGHT SNOW OVER THE NRN MOUNTAINS.  NOT A BAD IDEA
AS THE CURRENT PATTERN STILL FAVORS TROUGHINESS OVER THE WRN
STATES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR THE WESTERN SAN
        JUAN MTNS ZONES 18 AND 19.
      HEAVY SNOW WARNING UNTIL 5 PM SUNDAY FOR THE 4 CORNERS AREA
        ZONES 20 21 22 AND 23.
      WINTER STORM WARNING UNTIL 5 AM MONDAY FOR THE CENTRAL MTNS
        ZONES 9 10 12 AND 17.
      WINTER STORM WATCH TONIGHT THROUGH SUNDAY NIGHT FOR THE
        NORTHERN MTNS ZONES 4 AND 13.
.UT...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR THE LA SAL AND
        ABAJO MTNS ZONE 28.

&&

JAD/PF
Hazardous weather outlook, Mar 11, 5:33 AM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MST SAT MAR 11 2006

COZ001>014-017>023-UTZ022>025-027>029-121245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
533 AM MST SAT MAR 11 2006

...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES FOR EASTERN UTAH AND
WESTERN COLORADO THROUGH SUNDAY...
...WINTER STORM WATCH FOR THE NORTHERN COLORADO MOUNTAINS TONIGHT
THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE ACROSS SOUTHEAST UTAH AND SOUTHWEST
COLORADO TODAY AND TONIGHT. THE SOUTHWESTERN SAN JUAN MOUNTAINS
AND ADJACENT FOOTHILLS WILL BEAR THE BRUNT OF THE SNOWFALL. AREAS OF
SNOW IN NORTHEAST UTAH AND NORTHWEST COLORADO TODAY WILL BECOME
WIDESPREAD TONIGHT. TRAVEL ACROSS THE MOUNTAINS WILL BE HAZARDOUS DUE
TO WINTER DRIVING CONDITIONS. FOR MORE SPECIFIC DETAILS ON THIS
STORM...PLEASE VISIT THE GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF SNOW WILL CONTINUE SUNDAY AND SUNDAY NIGHT. SIGNIFICANT
ACCUMULATIONS ARE EXPECTED FOR THE MOUNTAINS...SO TRAVEL ACROSS THE
MOUNTAINS WILL REMAIN DIFFICULT. SNOW WILL PERSIST FOR THE NORTHERN
MOUNTAINS ON MONDAY. UNSETTLED CONDITIONS WILL THEN STAY AROUND FOR
THE REMAINDER OF THE WEEK...ESPECIALLY ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...YOU
ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southeast Utah

When
March 11, 12:00 PM MST to March 12, 12:00 PM MST
Where
Southeast Utah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495023.